08 July, 2011
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
- MayoClinic.com: Ocular Migraine: What Causes it?: Dennis Robertson, M.D.: September 15, 2009
- Mayo Clinic.com: Migraine with Aura: March 3, 2009
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
A gland in your brain produces melatonin, a hormone that helps regulate your sleep patterns. People who have insomnia or other sleep disturbances may take melatonin supplements to help improve sleeping or for other health conditions. Melatonin supplements may cause side effects. If you experience unusual symptoms, such as shimmering in your vision, contact your doctor to determine if this could result from melatonin.
Side effects of melatonin use include drowsiness, stomach cramps, irritability, dizziness and nightmares. Men may also experience low sperm count and enlarged breasts. These side effects would not relate shimmering eye sensations directly to the use of melatonin. However, melatonin may also cause headaches, and headaches may accompany shimmering eye sensations.
Doctors have a few different names for a shimmering eye sensation. They may refer to this as an eye migraine or a visual migraine. In some cases, your doctor may tell you that you have a migraine with an aura. In these instances you may notice colorful lights that appear to dance in your side vision, or you may have a white light that seems to zigzag in your vision. Each person will have a slightly different experience, so the patterns you see will vary. These eye migraines may not have an accompanying headache, but some people do have a headache following the shimmers. This is called a migraine with aura.
Eye migraines do not require treatment, but you should inform your doctor when you experience these sensations. Inform your doctor that you take melatonin, and she may have you stop using the supplements for a time to see if this reduces or eliminates your symptoms. If you continue to have eye migraines, or if you have frequent episodes, your doctor may recommend testing to rule out any underlying condition. To control migraines with auras, your doctor may recommend a migraine medication that you will take at the first sign of a headache.
You should not take melatonin supplements without first consulting with your doctor. This supplement may result in side effects, and melatonin could interact with a number of medications, including antidepressants, antipsychotics, blood thinners, ibuprofen and blood pressure medicine.
- eye image by Pali A from Fotolia.com